A 49-year old 62kg woman who underwent open mitral commissurotomy eight years ago is scheduled for total abdominal hysterectomy for uterine cancer. Over the past two years, she has had increasing fatigue and shortness of breath, and has noted cyanosis of the nail beds. Medications include digoxin, furosemide, and coumadin. Blood pressure is 110/75 mmHg, pulse is 89 with atrial fibrillation, respirations are 20, temperature is 37 degrees centigrade, hemoglobin is 11.4, and potassium is 3.0 mEq/L.
I. Cardiac evaluation
1. What do her symptoms signify to you?
2. Why is she cyanotic?
3. Does she require pulmonary function tests?
4. Does she require cardiac catheterization?
5. What would you expect each to show?
II. Drug therapy decisions
1. Why is she on coumadin?
2. Would you reverse coumadin's effects? Why or why not?
3. How would you reverse coumadin's effects?
4. How is coumadin's effect measured?
1. Why is her potassium low?
The most likely cause is secondary to diuretic therapy.
2. Is this a special problem for this patient?
Hypokalemia can lead to the serious cardiac arrhythmias, and this patient is at increased risk of this, secondary to her preexisting fibrillation, and to her digitalis therapy. This is a mild, probably chronic hypokalemia, which is less serious than acute hypokalemia, and the serum concentration of potassium does not reflect total body deficit of this ion well, for it is an intracellular cation.
3. What is the significance to anesthesia?
Increased risk of cardiac arrhythmias, and subsequent death.
4. Should surgery be postponed? Why or why not?
The case should be postponed to replace potassium. Historically, modest hypokalemia was a contraindication to elective procedures like this one. Current data suggest that if the patient has no risk factors of ischemic heart disease, preexisting cardiac arrhythmias, and are not on digitalis, and it is not a major thoracic, vascular, or cardiac procedure, it is possible to tolerate modest hypokalemia without adverse event. But this patient is at increased risk, and it is an elective procedure, therefore the case should be postponed.
5. How would you treat this patient?
I. Choice of anesthesia
1. Is regional anesthesia appropriate for a patient with mitral stenosis?
2. Are subarachnoid and epidural blocks different? Explain.
3. Would heart disease influence your choice of local anesthetic?
4. She refuses regional block. How does mitral stenosis influence your choice of opioid vs inhalational agent?
5. How does mitral stenosis affect your choice of inhalational agent?
6. How does mitral stenosis affect your choice of muscle relaxants?
1. Is a pulmonary artery catheter indicated? Why or why not?
2. Compare information gained from central line pressures and a pulmonary artery catheter in this patient.
3. The PvO2 is 26 mmHg. What are possible causes?
4. Is peripheral arterial catheter indicated? Why or why not?
III. Decompensation upon induction
1. After diazepam, fentanyl, succinylcholine and oxygen, intubation induces a rise in blood pressure to 120/100 mmHg, and heart rate is 110 bpm. What is the etiology?
2. You give 50% nitrous oxide and note decreased compliance and cyanosis. What is the mechanism?
3. What is your treatment?
IV. Oliguria during operation
1. After two hours, the urine output is 20 ml. What is the differential diagnosis? Include effects of anesthetic agents.
2. What are the criteria for volume loading vs diuretic therapy?
I. Hypothermia in the recovery room
1. On arrival in the recovery room, the temperature is 33 degrees centigrade. What is the significance of this?
2. How would you rewarm the patient?
3. What is the relevance of various sites for monitoring temperature?
4. Shivering occurs. What is the etiology?
5. What are the hazards?
6. What is your treatment?
II. Criteria for extubation
1. The patient is on a volume-cycled ventilator on 40% oxygen with an intermittent mandatory ventilation rate of 8 bpm. pH is 7.46, paCO2 is 38 mmHg, and paO2 is 88 mmHg. Should she be extubated? Why or why not?
Criteria for extubation include an awake and responsive patient with stable vital signs, reversal of paralysis, good grip, and sustained head lift for five seconds. Negative inspiratory force should exceed -20 mmHg, and vital capacity should be over 15 ml/kg.
2. What additional information is needed?
3. Describe types of oxygen delivery systems.
III. Postoperative analgesia
1. Is epidural morphine appropriate for postoperative analgesia in this patient? Explain.
2. What are the complications associated with epidural morphine?
3. Compare epidural morphine to intramuscular morphine.